Tapering on steroids

Hi out there. Wondering what sort of experience anyone has had when tapering their prednisolone dose. I have been on them for 24 years on varying doses and alongside many other drugs. Recently, because of problems with Rituximab, they are now the only barrier I have against my disease. My consultant is keen to get me on the lowest dose possible and I'm reducing from 7.5 over two months to 5 mgs per day. I'm in the sixth week of this but it's been a struggle and some days I've felt really unwell. Achey, stiff and painful and really arthritic. I'm guessing tis is due to my adrenals having to re-set but would be interested to know if anyone else has had this happen. Lots of thanks and look forward to any replies.

Last edited by

8 Replies

oldestnewest
  • Hi, i tried to come off it recently, getting down to 5mg, but after having blood tests to check my own cortisol production they found that the adrenal glands were not producing enough so they increased my prednisolone to 7.5mg long term and told they will check again in 6 months. If I should get an infection I was told they need to be doubled. I also have lung problems as well as RA for which they were first prescribed.

    Hope you can get down to a maintenance dose without suffering.

    Best of luck

    Jan

  • Hello,

    Sorry to hear about the difficulty you are having reducing your steroids. I too have been on steroids (prednisolone) for many years (about 15 I think) and I have never managed to come off them completely. I got down to 1mg at one point and, daft as it sounds, just couldn't cross that final hurdle. Then when my RA flared, the dose increased again and so on and so on. But in terms of tapering, based on my long term use of pred, I have always been advised to reduce very very slowly and, at one point, I was given a tapering schedule for cutting down 1mg every three months and that seemed to work well for me. The tapering process I was given is a bit long winded to explain here but if you would like me to share the information I was given, please don't hesitate to send me a PM and I will give you the details for you to discuss with your consultant/GP if you feel it might work for you.

    Tillyx

  • Thanks to both Tilly and Jan for replying so far and so fast. My taper schedule is 7.5mgs every alternate day for two months but as I wrote, I'm starting to hit the skids 6 weeks in. Doesn't help that I've also recently been diagnosed as needing a new right hip and walking badly is affecting the whole of my poor bod. Never mind, I can still walk and do lots of things and I never give up!

    Kx

  • Hello again,

    It does sound as if your tapering schedule may be too fast for you. In the 3 month tapering programme I was given, there was no day when I took no pred at all until I got down to 1mg/day. The schedule was about taking the higher dose some days and the "next dose down" some days. So for example, month one would be - 2 days at 7.5mg, followed by 1 day at 6.5mg throughout the month. Month two alternating days of 7.5mg and 6.5 mg. Month three 2 days at 6.5mg followed by followed by 1 day at 7.5mg throughout the month. Month four, 6.5 mg for the whole month. Then start the process again with doses of 6.5mg and 5.5mg and so on. That seemed to work well for me and helped to avoid the horribleness of the "off steroid days".

    Having said that though, these days I tend to do much as Oldtimer, coming down half a mg at a time at whatever pace seems to work best for me.

    I hope you feel able to talk to your docs for further advice and to see if you can agree a tapering schedule that is more manageable for you.

    Tillyx

  • Tilly, thank you. I think you're right re the schedule and I shall ring rheumatology - I do have a very good relationship with the whole team. Old timer's right about having to live a life too and feeling crap on the non-steroid days is no fun! X

  • Hello again. You are very welcome. I'm glad you have a good rheum team behind you and really hope they can help you work out a more manageable tapering schedule. I know how difficult it is. Really good luck.

    Tillyx

  • Whenever I'm coming down from a higher dose, I have found that I need to do it very slowly. If I do it as they suggest - alternating a higher and lower dose I feel terrible on the lower dose days.

    So from 7.5mg I go down 0.5mg - using 1mg, 5mg and 2.5mg tablets combinations. So the first four weeks I would go to 7mg, then the next four weeks 6.5mg, then 6mg and so on. Other people I know do it even more slowly, but that seems to suit me.

    Unfortunately in the last six months - having got down to 3.5mg, I got shingles - back up to 5mg, then down to 3.5mg, got a flare in my hands at present so back to 5mg.

    I think the professionals do not understand how bad we feel coming down on those low doses.We have to live as normal a life as well!

  • Hi Folks,

    I'm a newbie to this forum, have been reading a lot of these posts and this one has just struck so many bells.

    I have been reducing over the last two years, currently on 7.5 which seems to be my maintenance dose. I actually got down to 0 before last Christmas but OMG! Have to stay on 7.5 til the next Rheumy appointment.

    Good luck to everyone trying to manage this dreadful disease.

You may also like...